Accessibility navigation

On the group-velocity property for wave-activity conservation laws

Vanneste, J. and Shepherd, T. G. ORCID: (1998) On the group-velocity property for wave-activity conservation laws. Journal of the Atmospheric Sciences, 55 (6). pp. 1063-1068. ISSN 1520-0469

Text - Published Version
· Please see our End User Agreement before downloading.


It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1175/1520-0469(1998)055<1063:OTGVPF>2.0.CO;2


The density and the flux of wave-activity conservation laws are generally required to satisfy the group-velocity property: under the WKB approximation (i.e., for nearly monochromatic small-amplitude waves in a slowly varying medium), the flux divided by the density equals the group velocity. It is shown that this property is automatically satisfied if, under the WKB approximation, the only source of rapid variations in the density and the flux lies in the wave phase. A particular form of the density, based on a self-adjoint operator, is proposed as a systematic choice for a density verifying this condition.

Item Type:Article
Divisions:No Reading authors. Back catalogue items
Science > School of Mathematical, Physical and Computational Sciences > Department of Meteorology
ID Code:32859
Publisher:American Meteorological Society


Downloads per month over past year

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation